Missouri, 2010Flash Flooding and Damaging Wind in Missouri, July 29, 2010
July 29, 2010 · NWS SGF · 4 events in 3 counties and zones
Isolated thunderstorms developed across portions of the Missouri Ozarks during the early evening. The storms developed in a very moist and unstable atmosphere and produced isolated heavy rain and flash flooding along with localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across portions of the Missouri Ozarks during the early evening. The storms developed in a very moist and unstable atmosphere and produced isolated heavy rain and flash flooding along with localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 1:38 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 29, 1:38 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT THU JUL 29 2010
.DISCUSSION...
/ISSUED 114 PM CDT THU JUL 29 2010/
A WEAK SURFACE FRONT HAD STALLED FROM NORTHEAST KANSAS TO
SOUTHEAST MISSOURI TODAY UNDERNEATH THE UPPER LEVEL HIGH PRESSURE
RIDGE. ISOLATED TO SCATTERED CONVECTION HAD DEVELOPED ACROSS THE
OZARKS AND OSAGE PLAINS IN RESPONSE TO AN UNSTABLE AND VERY MOIST
AIRMASS INTERACTING WITH BROAD LOW LEVEL CONVERGENCE ALONG THE
FRONT. EXPECT CONVECTION TO CONTINUE TO PERCOLATE INTO THE EARLY
EVENING BEFORE DIMINISHING. VERY HEAVY RAINFALL AND LOCALIZED
FLOODING WILL BE THE PRIMARY CONCERN WITH THESE STORMS WITH ONLY
OUTSIDE RISK FOR STRONG WIND GUSTS.
THE CENTER OF THE UPPER RIDGE WILL BECOME POSITIONED TO OUR WEST
THE NEXT COUPLE OF DAYS RESULTING IN A SLIGHTLY MORE NORTHWESTERLY
FLOW ALOFT. MEANWHILE THE REMNANTS OF THE SURFACE FRONT WILL
MEANDER ACROSS THE LOWER MISSOURI AND WESTERN OHIO RIVER VALLEYS.
THIS WILL PROVIDE SOME FOCUS FOR ISOLATED TO SCATTERED CONVECTION
ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI FRIDAY AND
SATURDAY. WILL HAVE TO MONITOR POTENTIAL CONVECTIVE COMPLEX
DEVELOPMENT UPSTREAM THE NEXT COUPLE OF NIGHTS AS WEAK IMPULSES
RIDE AROUND THE UPPER RIDGE.
THE HOTTEST TEMPERATURES FRIDAY WILL IMPACT THE OSAGE PLAINS OF
SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI WHERE MAXIMUM HEAT
INDEX VALUES WILL LIKELY REACH 105. THEREFORE A HEAT ADVISORY
WILL BE ISSUED.
THE UPPER RIDGE WILL EXPAND ACROSS THE REGION SUNDAY INTO EARLY
NEXT WEEK RESULTING IN ONLY ISOLATED IF ANY DIURNAL CONVECTION AND
HOTTER TEMPERATURES. WITH HIGH TEMPERATURES IN THE MIDDLE TO UPPER
90S AND DEWPOINTS IN THE 70S...HEAT INDEX VALUES OF 100 TO 107 WILL
BE COMMON AND ADDITIONAL HEAT ADVISORIES OR WARNINGS MAY BE ISSUED
IN THE COMING DAYS.
FOSTER
&&
.AVIATION...
FOR THE 18Z TAFS...SCT RA/TSRA CONTINUES TO DEVELOP EARLY THIS
AFTERNOON. CURRENTLY HAVE JUST INDICATED VCTS AT ALL THREE
TERMINALS AS CONVECTIVE DEVELOPMENT IS EXPECTED TO BE RATHER
UNFOCUSED IN NATURE. SHOULD TSRA MOVE OVER AN AIRFIELD
HOWEVER...BRIEF PERIODS OF MVFR TO IFR CIGS AND VIS CAN BE
EXPECTED. OTHERWISE...CIGS SHOULD REMAIN LOW END VFR THROUGH THE
AFTERNOON OUTSIDE OF TSRA.
CONVECTION SHOULD DISSIPATE AROUND SUNSET TONIGHT. SOME INDICATION
RIGHT NOW THAT A THUNDERSTORM COMPLEX COULD FORM OVER
NEBRASKA/IOWA AND DROP SOUTH OVERNIGHT...THOUGH CONFIDENCE IS
EXTREMELY LOW AND THUS HAVE LEFT OUT ANY MENTION OF TSRA
OVERNIGHT ATTM. OTHER POSSIBLE ISSUE OVERNIGHT COULD BE MVFR
HZ/BR...ESPECIALLY AT ANY TERMINAL THAT SEES PRECIPITATION TODAY.
HOWEVER...WILL LEAVE IT TO LATER SHIFTS TO FINE TUNE THIS
POSSIBILITY.
BOXELL
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FRIDAY AFTERNOON WEST OF AN OSCEOLA TO
CASSVILLE LINE.
KS...HEAT ADVISORY FRIDAY AFTERNOON FOR EXTREME SOUTHEAST KANSAS.
&&
Hazardous weather outlook, Jul 29, 12:00 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 29 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT THU JUL 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
WEATHER HAZARDS EXPECTED...
LIMITED LIGHTNING RISK.
LIMITED FLOODING RISK.
LIMITED RISK OF THUNDERSTORM WIND GUSTS UP TO 60 MPH.
ELEVATED EXCESSIVE HEAT RISK.
DISCUSSION...
A VERY MOIST AND UNSTABLE AIRMASS WILL INTERACT WITH A STALLED
FRONT FROM NORTHEAST KANSAS TO SOUTHEAST MISSOURI TO PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. DUE TO WEAK
WIND SHEAR IN THE ATMOSPHERE...SEVERE STORMS ARE UNLIKELY. HOWEVER
A FEW OF THE STORMS COULD PRODUCE STRONG WIND GUSTS. THE SLOW
MOVEMENT OF THE STORMS AND HIGH MOISTURE CONTENT IN THE ATMOSPHERE
WILL LEAD TO THE POTENTIAL OF LOCALIZED FLASH FLOODING.
AFTERNOON TEMPERATURES WILL REACH THE LOWER TO MIDDLE 90S WITH
HEAT INDEX VALUES REACHING THE UPPER 90S TO AROUND 103 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY ESPECIALLY ACROSS
CENTRAL AND SOUTH CENTRAL MISSOURI. A FEW STRONG TO SEVERE STORMS
WILL BE POSSIBLE.
HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND INTO EARLY
NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES RANGING FROM 00 TO 107
DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Special weather statement, Jul 29, 3:41 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT THU JUL 29 2010
MOZ095-292215-
CHRISTIAN MO-
441 PM CDT THU JUL 29 2010
...SIGNIFICANT WEATHER ALERT FOR EASTERN CHRISTIAN COUNTY UNTIL 515
PM CDT...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHRISTIAN CENTER...OR 6 MILES EAST OF
HIGHLANDVILLE...MOVING EAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
CCC/WISE
Thunderstorm Wind, Christian
- When
- July 29, 3:49 PM CST
- Where
- Christian County, 2.76 mi N of Christian Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.970, -93.170
A roof of a hay barn was damaged and collapsed onto a nearby horse barn along Missouri Highway W south of Ozark.
Flash Flood, Benton
- When
- July 29, 4:30 PM CST to 5:30 PM CST
- Where
- Benton County, 3.32 mi WNW of Cole Camp to 2.96 mi SW of Mora
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.480, -93.260
Heavy rains from thunderstorms briefly flooded the roadway at the intersection of Hi Lonesome Road and Morarity Avenue northwest of Cole Camp.
Flash Flood, Benton
- When
- July 29, 4:30 PM CST to 5:30 PM CST
- Where
- Benton County, 3.32 mi WNW of Cole Camp to 2.96 mi SW of Mora
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.480, -93.260
Heavy rains from thunderstorms briefly flooded the roadway at the intersection of Hi Lonesome Road and Morarity Avenue northwest of Cole Camp.
Flash Flood, Phelps
- When
- July 29, 5:59 PM CST to 7:00 PM CST
- Where
- Phelps County, 1.01 mi E of Rolla to 0.95 mi E of Rolla
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.952, -91.752
Heavy rainfall from thunderstorms produced street flooding in Rolla at 10th Street and Forum Drive. One to two feet of water was flowing over the roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Mississippi, July 29 to 31, 20101 death · 22 events
- Heat in Tennessee, July 29 to 31, 20101 death · 20 events
- Heat in Illinois, July 29, 20101 death · 1 event
- Hail and Damaging Wind in South Dakota, July 29, 2010$1.6 million · 2.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, July 29, 2010$1.5 million · 1 in hail · 3 events
- Tornado and Dust Storm in Arizona, July 29, 20101 injured · $64,000 · EF1 · 10 events
- Hail and Damaging Winds in North Carolina, July 29, 2010$303,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, July 29, 2010$178,000 · 2.5 in hail · 17 events
- Flash Flooding and Heavy Rain in South Dakota, July 29 to 30, 2010$250,000 · 6 events
- Hail and Damaging Winds in Virginia, July 29, 2010$60,000 · 1 in hail · 28 events
- Lightning Strikes in Florida, July 29, 20101 injured · $45,000 · 3 events
- Damaging Winds in Tennessee, July 29 to 31, 2010$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249959, 249951, 249952, 249958.